DEAR DR. DONOHUE: In 2008, my husband was diagnosed with hepatitis C. In 2009, he underwent a 48-week treatment for it. Treatment took a toll on him. He got all of its side effects. Six months after treatment was completed, the doctor told him that the treatment didn’t work. She said that some things in the works might be available in a couple of years. She told me to keep an eye on him for yellowing of the skin and call her if this happens. My husband feels he just wasted a year of his life, and he is not interested in anything that’s coming down the pike. What does the future hold for him? — R.D.

ANSWER: I understand your husband’s frustration. The success rate for hepatitis C treatment is around 50 percent, so many others are in your husband’s shoes. The current treatment with peginterferon and ribavirin is currently the best treatment. A second treatment with the same medicines isn’t advised for most patients who fail to clear the virus.

All is not as bleak as it might seem. About 20 percent of hepatitis patients eventually develop liver cirrhosis in 20 or more years after they became infected, and a smaller number come down with liver cancer. Looked at in a different light, the majority of infected patients do not suffer these consequences.

Your husband needs careful watching by his doctor in the coming years. He needs blood tests on a regular basis. Those tests will detect liver changes far in advance of skin yellowing. When and if changes occur, then plans can be made for possible treatment. New drugs are coming on the scene. Telaprevir is one. The side effects of it are not as menacing as are those of the current treatment.

Furthermore, your husband, in the distant future, could be a candidate for a liver transplant. Hepatitis C infection is the No. 1 reason for such transplants.

Tell your husband to totally abstain from alcohol. Alcohol greatly adds to the damage the virus might cause.

DEAR DR. DONOHUE: I had my aortic valve replaced in 2009. After I started cardiac rehab, my hip started to hurt. The doctor diagnosed arthritis. He gave me medicine that didn’t help. I asked for an MRI, and a copy of the report is enclosed. I don’t fully understand it. Do you think I have clogged leg arteries? — C.B.

ANSWER: The cause of your pain is on the report. You have avascular necrosis, also called osteonecrosis, of the top of your femur, the thigh bone, the bone that is half of the hip joint. You also have osteoarthritis of that joint. Avascular necrosis means the blood supply to that part of your hip has been cut off and the bone is dying. You must see an orthopedic doctor immediately. You need to be off that hip. You should be on crutches. The sooner you see the doctor, the better your results will be. I hope you haven’t waited for this reply in the newspaper.

DEAR DR. DONOHUE: My 30-year-old son has PNH, paroxysmal nocturnal hemoglobinuria. Only 22 cases exist in North America. What can you tell me about it? — L.T.

ANSWER: PNH is rare. The estimated number of cases in Canada and the U.S. is around 1,300, and that makes it a rarity. Hemoglobin is the material in red blood cells that holds onto oxygen. When it’s found in the urine, it indicates that red blood cells are dying well before they should. The color of the urine turns red. It looks like there’s blood in it. It’s hemoglobin, not blood. Most patients are young adults, like your son. Red blood cell transfusions often are necessary. Folic acid and iron also are given to replenish the red blood cell population. Eculizumab, a newer drug, is useful in controlling the red blood cell destruction. If it becomes necessary, a bone marrow transplant often is suggested.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.